Blood pressure drug suspected in bad cough
Q: My insurance company refused the blood pressure drug my doctor prescribed ( Hyzaar) and had me take lisinopril instead. After one month, I got a cough you wouldn’t believe. Despite three trips to the doctor, prescriptions for antibiotics, bottles of cough syrup and bags of cough drops, nothing helped. Thinking I had TB or cancer, I got a chest X-ray and was ready to see a specialist.
Then the nurse suggested my symptoms might be caused by lisinopril. I was changed to Benicar and am slowly getting over the cough.
A: It astonishes us how many people are not warned about cough due to lisinopril or other ACE inhibitors (benazepril, enalapril, quinapril, ramipril). Up to one-third of patients taking such blood pressure medications may experience chronic cough (Chest supplement, January 2006).
Benicar, like Avapro, Cozaar, Diovan and Hyzaar, is a different kind of blood pressure medicine and is far less likely to cause a persistent cough.
Q: My total cholesterol is 140, my LDL is 55 and my HDL is 47. I am on simvastatin, but my chiropractor believes that my numbers are too low for me to be on medication. He says the brain is made up of cholesterol, and we need a certain amount.
A: This topic is highly controversial. Many physicians believe that the lower the cholesterol, the healthier the heart.
Cholesterol is essential for every cell in the body. It is a building block for hormones like estrogen, testosterone and vitamin D.
Although studies are scarce, there is evidence that low total cholesterol (below 180) is associated with a higher risk of death in older people (Lancet, Aug. 4, 2001; Journal of the American Geriatrics Society, July 2003). In addition, low LDL cholesterol (below 80) has been linked to a higher risk of bleeding stroke (Circulation, April 28, 2009).
Joe Graedon is a pharmacologist, and Teresa Graedon is an expert in medical anthropology and nutrition. https://www.peoplespharmacy.com